This information is for anyone who has experienced delirium, knows someone with delirium or is looking after people with delirium.
This webpage provides information, not advice. You should read our full disclaimer before reading further.
This information reflects the best available evidence at the time of writing. We aim to review our mental health information every three years, and update critical changes more regularly.
Delirium is a state of mental confusion that starts suddenly and is caused by a physical condition of some sort. You don’t know where you are, what time it is, or what’s happening to you. It is also called an 'acute confusional state'.
John, a retired teacher, was admitted to hospital after he broke his leg. A few days after his surgery his physiotherapist noticed that he seemed reluctant to work with her. The nurses on the ward noticed that his appetite was poor and that he wasn’t drinking enough – they wondered if he had become depressed. A blood test showed that his kidneys weren’t working as well as they should. A specialist nurse noticed that he did not know where he was or why he was there, and that he could not pay attention to their conversation.
Medical problems, surgery and medications can all cause delirium. It often starts suddenly and usually lifts when the condition causing it gets better. It can be frightening – not only for the person who is unwell, but also for those around him or her. It is usually worse at night.
- not notice what is going on around you
- be unsure about where you are or what you are doing there
- be unable to follow a conversation or to speak clearly
- be very agitated or restless, unable to sit still and wander around
- be very slow or sleepy
- sleep during the day, but wake up at night
- have moods that change quickly – you can feel frightened, anxious, depressed or irritable
- have vivid dreams – these can be frightening and may carry on when you wake up
- worry that other people are trying to harm you
- hear noises or voices when there is nothing or no one to cause them.
- see people or things that aren’t there.
It is commonly caused by:
- a urine or chest infection
- having a high temperature
- side-effects of medicine like pain killers and steroids
- dehydration, low salt levels, low haemoglobin (anaemia)
- liver or kidney problems
- suddenly stopping drugs or alcohol
- major surgery
- brain injury or infection
- terminal illness
- being in an unfamiliar place.
There is often more than one cause – but sometimes the cause is never found. You are more likely to have an episode of delirium if you are older, or have problems with your sight or hearing.
About 2 in every 10 hospital patients have a period of delirium. It is even more likely if someone has to be looked after on an Intensive Care Unit. Delirium is more common if you are:
- have memory problems
- have poor hearing or eyesight
- have recently had surgery
- have a terminal illness
- have an illness of the brain, such as an infection, a stroke or a head injury
- have previously had delirium.
If someone becomes confused they need to see a doctor urgently. They will often be too confused to describe what has happened to them, so it's important that the doctor can talk to someone who knows the person well and, hopefully, knows what has been happening recently.
Once a physical cause has been identified, it needs to be treated. For example, a chest infection will be treated with antibiotics.
Even when someone is confused, there are simple steps that can be taken to help them feel safer and less agitated. These include:
- explaining to the person what has happened, and why they feel confused
- reassuring them that they are safe
- helping them to know what time it is and where they are - a large clock and a written message about where they are can be helpful
- having familiar items from home around the bedside
- having friends and family visit
- making sure that someone has their glasses and hearing aids – and that they are working!
Some people become so distressed that medication may be needed to calm them down. Unfortunately, sedative medications may do this but also make the delirium worse. So, sedatives should only be prescribed if a confused person:
- becomes a danger to themselves or other people
- is very agitated or anxious
- believes others are trying to harm them
- is seeing or hearing things that are not there – low doses of anti-psychotic medication can help
- needs calming down so that they can have important investigations or treatment
- is someone who usually drinks a lot of alcohol and has stopped suddenly – to stop them having fits, they will need a regular dose of a sedative medication (a benzodiazepine), reduced over several days under close medical and nursing supervision.
Any sedative medication should be given at the lowest possible dose, for the shortest possible time.
You can help them to feel calmer, and more in control, if you:
- stay calm
- talk to them in short, simple sentences and check that they have understood you
- repeat things if necessary
- remind them of what is happening and how they are doing
- remind them of the time and date – make sure they can see a clock or a calendar
- listen to them and reassure them
- make sure they have their glasses and hearing aid
- help them to eat and drink
- try to make sure that someone they know well is with them – this is often most important during the evening, when confusion often gets worse
- if they are in hospital, bring in some familiar objects from home
- have a light on at night so that they can see where they are if they wake up.
Delirium usually gets better when the cause is treated. You may get better quickly, but sometimes it can take several days, or weeks, and leave vivid memories.
One man who became delerious at sea was rescued, and his hypothermia was successfully treated. But, while hypothermic, he had become delirious. He talked about having sailed his boat along the streets of a town, situated in the sea, with many shops and bright lights. This false memory of a town in the sea gradually faded, although he talked about it for many weeks afterwards.
Delirium can be distressing for you but may also have been for those around you, particularly if they did not understand what was happening.
You me recall it almost as if it was a dream. You may remember the emotions you felt at the time, and this can be unpleasant and frightening.
Other people can remember very little of the time they were unwell, especially if they already have a memory problem.
It can be helpful to sit down with someone who can explain what happened. This might be a family member, a carer or your doctor. They can go through a diary of what happened each day.
Most people feel relieved when they understand what happened and why.
If have an episode of delirium, you are more likely to have another if you become medically unwell again.
It is important that your medical team is aware of any previous delirium so they can try and prevent it by treating medical problems early. It is also helpful to have those close to you aware of the signs and symptoms so they can also contact your doctor urgently if they feel you are becoming confused again. A person with delirium may be too confused to describe what is happening to them, so it's important that the doctor can talk to someone else who knows the patient well.
About 1 in 3 cases of delirium can be prevented. The earlier it is detected, the better the outcome. Recent campaigns in hospitals have raised awareness of delirium to make sure that it is noticed as quickly as possible.
- NICE Guidelines CG103 (2010). Delirium:diagnosis, prevention and management.
- Clinical management and prevention of delirium. Marcantonio ER. Psychiatry (2008);7: 42-48.
- Delirium. Brown B & Boyle M. In: ABC of Psychological Medicine (2003). BMJ Books.
- Drug treatment of delirium: Past, present and future. Bourne RS et al. Journal of Psychosomatic Research (2008);65:273-282.
- The delirium experience: a review. O’Malley G et al. Journal of Psychosomatic Research (2008);65:223-228.
Produced by the RCPsych Public Engagement Editorial Board
Expert Review: Dr Yasmin Ahmed
Series Editor: Dr Phil Timms
Series Manager: Thomas Kennedy
© October 2019 Royal College of Psychiatrists